PROMOTING ACCESS TO AFRICAN RESEARCH

Global Journal of Pure and Applied Sciences

Log in or Register to get access to full text downloads.

Remember me or Register



Mathematical modelling approach to the treatment of insulin-dependant diabetes disease

G.C.E. Mbah

Abstract


Medical scientists have various ways of handling cases of insulin-dependent diabetes diseases of which one of the most popularly used methods is carrying out experiments on the patient. However, each time a case is presented, the need for fresh experiment to determine the treatment procedure will arise. To therefore reduce the time in experimentation as well as to save life of the patient by using accurate information of the patient's state of health, the need for mathematical model arises. A mathematical model that can be used to estimate the level of the plasma insulin and glucose levels at all times is presented. The required insulin dose to be given to the patient so as to correct the disease with the subsequent doses of glucose intake without necessarily arousing the disease again is also determined using this model.
The effect of the pancreatic release of the insulin and the peripheral response of the cells to the available insulin were demonstrated. Also it was shown that the reduction in body cell usage of plasma glucose results mainly to the increase in time of clearance of glucose in the blood plasma. Equally demonstrated is the consequence of improper diagnosis of the level of severity of the disease before recommending certain dose of the insulin to be given to the patient as a corrective measure. Solutions to the modeled equations were obtained by linearising the non-linear equations and then solving analytically.


(Global Journal of Pure and Applied Sciences: 2002 8(3): 339-346)



http://dx.doi.org/10.4314/gjpas.v8i3.16017
AJOL African Journals Online